Oklahoma, 2013

Flash Flood and Hail in Oklahoma, May 29 to 30, 2013

May 29 to 30, 2013 · NWS TSA · 11 events in 8 counties and zones

A complex of thunderstorms that formed in Kansas, pushed south into eastern Oklahoma during the evening of the 29th. Strong damaging wind and large hail occurred with the more intense storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms that formed in Kansas, pushed south into eastern Oklahoma during the evening of the 29th. Strong damaging wind and large hail occurred with the more intense storms. A narrow band of heavy rain also occurred over portions of eastern Osage County, resulting in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 5:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 29, 5:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
609 PM CDT WED MAY 29 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... VFR CONDITIONS WITH A BROKEN CLOUD DECK AROUND
5K FEET WILL PREVAIL AT ALL TAF SITES OVERNIGHT. GUSTY SOUTHERLY
WINDS SHOULD EASE OVER THE NEXT COUPLE OF HOURS. THUNDERSTORMS
CURRENTLY LOCATED ACROSS CENTRAL OKLAHOMA WILL TRANSLATE EASTWARD
AND EVENTUALLY AFFECT EASTERN OKLAHOMA SITES THIS EVENING.
TEMPORARY MVFR CONDITIONS WILL BE POSSIBLE WITH THIS ACTIVITY. STORMS
ARE EXPECTED TO BEGIN AFFECTING WESTERN ARKANSAS SITES BY AROUND
12Z.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT WED MAY 29 2013/

DISCUSSION...
WEAK CAP REMAINS OVER MOST OF EASTERN OKLAHOMA/NORTHWEST ARKANSAS
THIS AFTERNOON WITH ONLY SCATTERED SHOWERS. LIMITED SURFACE
HEATING HAS KEPT TEMPERATURES IN CHECK DUE TO THE EXTENSIVE CLOUD
COVER. A FEW BREAKS IN THE CLOUDS HAVE ALLOWED AREAS WEST OF
HIGHWAY 75 TO BECOME MODERATELY UNSTABLE. SHOWERS/THUNDERSTORMS
WILL CONTINUE TO INCREASE IN COVERAGE WEST OF AREA...SPREADING
INTO EASTERN OKLAHOMA THIS EVENING. DEEP LAYER SHEAR REMAINS VERY
WEAK AND UPPER LEVEL WIND FIELDS ARE ONLY EXPECTED TO MODESTLY
INCREASE AS UPPER TROUGH AXIS SWINGS THROUGH TONIGHT. THIS SHOULD
LIMIT OVERALL SEVERE THREAT...HOWEVER A FEW ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS NE OK THIS EVENING.

UPPER LEVEL SPEED MAX WILL SHIFT INTO THE CENTRAL PLAINS ON
THURSDAY WITH DRY LINE PUSHING INTO NORTH CENTRAL OKLAHOMA. AS
LONG AS PRECIPITATION DOES NOT LINGER TOO LONG THURSDAY MORNING...
ATMOSPHERE WILL LIKELY BECOME VERY UNSTABLE ALONG/EAST OF DRY LINE
AS LOW LEVEL MOISTURE SURGES INTO EASTERN OKLAHOMA. STRONG DEEP
LAYER SHEAR WILL ALSO INCREASE BY THIS TIME WITH THE POTENTIAL FOR
DISCRETE SUPERCELL DEVELOPMENT BY LATE AFTERNOON. ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE INTO THE EVENING HOURS ACROSS
PORTIONS OF EASTERN OKLAHOMA...INCLUDING THE THREAT FOR TORNADOES.

ANOTHER ROUND OF SEVERE WEATHER WILL BE LIKELY FRIDAY AFTERNOON
INTO FRIDAY NIGHT AS COLD FRONT APPROACHES FROM THE NORTH. SEVERE
WEATHER POTENTIAL SHOULD TRANSITION TO MORE OF A HEAVY RAIN THREAT
FRIDAY NIGHT WITH THE POTENTIAL FOR SIGNIFICANT FLASH FLOODING
INTO SATURDAY MORNING DEPENDING ON OVERALL SPEED OF SYSTEM. HEAVY
RAIN THREAT SHOULD END FROM NORTH TO SOUTH DURING THE DAY SATURDAY
AS COLD FRONT PUSHES THROUGH THE REMAINDER OF AREA. MORE TRANQUIL
WEATHER PATTERN EXPECTED INTO THE EARLY PART OF NEXT WEEK AS
SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL/SOUTHERN PLAINS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, May 29, 4:29 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT WED MAY 29 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
529 PM CDT WED MAY 29 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...ALONG AND WEST OF HIGHWAY 75.
	ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 6 PM.

DISCUSSION...
SEVERE THUNDERSTORMS ACROSS WESTERN OKLAHOMA WILL MOVE RAPIDLY
NORTHEAST INTO PARTS OF EASTERN OKLAHOMA THIS EVENING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE GREATEST SEVERE WEATHER THREAT...BUT
WIND SHEAR WILL BE MARGINALLY SUFFICIENT FOR AN ISOLATED TORNADO
OR TWO TO THE WEST OF HIGHWAY 75. THUNDERSTORMS WILL BEGIN TO
WEAKEN BY LATE EVENING AS INSTABILITY LESSENS AND THE STORMS MOVE
EAST INTO A MORE STRONGLY CAPPED ENVIRONMENT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
                      HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ELEVATED SEVERE WEATHER THREAT IS SETTING UP ON THURSDAY
AFTERNOON OVER MAINLY NORTHEAST OKLAHOMA AND INTO NORTHWEST
ARKANSAS THURSDAY EVENING. VERY LARGE HAIL TO THE SIZE OF
BASEBALLS...DAMAGING WINDS...AND TORNADOES...SOME POSSIBLY
STRONG...ARE THE EXPECTED HAZARDS.

THE DRYLINE WILL MIX FARTHER EAST INTO OKLAHOMA THURSDAY AFTERNOON.
A VERY UNSTABLE AIRMASS WILL REMAIN EAST OF THE DRYLINE AND SOUTH
OF A FRONTAL BOUNDARY IN SOUTHERN KANSAS. WINDS ALOFT WILL BE
STRONG IN THE BASE OF A MID LEVEL SHORTWAVE TROUGH. AN OUTFLOW
BOUNDARY FROM THE PREVIOUS NIGHTS STORMS MAY STRETCH ACROSS THE
REGION... POSSIBLY LOCALLY ENHANCING TORNADO POTENTIAL.

STORMS WILL LIKELY DEVELOP AHEAD OF THE DRYLINE DURING THE
AFTERNOON AND GROW INTO CLUSTERS ACROSS EASTERN OKLAHOMA. THE
GREATEST THREAT AREA WILL BE NORTH OF INTERSTATE 40...AS THE CAP
WILL LIKELY LIMIT DEVELOPMENT FURTHER SOUTH ALONG THE DRYLINE. THE
STORMS WILL MOVE EAST INTO THE OZARKS THURSDAY NIGHT WITH A
GRADUALLY DECREASING SEVERE WEATHER THREAT.

AN ELEVATED SEVERE WEATHER RISK WILL CONTINUE INTO FRIDAY...AS A
COLD FRONT SINKS INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
DAMAGING WINDS...VERY LARGE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...SLOW MOVING AND TRAINING STORMS WILL
PRODUCE AREAS OF HEAVY RAINFALL AND POTENTIAL FLOODING.

A LIMITED SEVERE POTENTIAL WILL SHIFT SOUTH AND EAST WITH THE
FRONT ON SATURDAY INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS WILL BE THE
MAIN THREATS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL AND FIRST RESPONDERS SHOULD
CONTINUE TO MONITOR EXPECTED WEATHER CONDITIONS IN THE NEXT 24 TO
36 HOURS DUE TO HIGHER POTENTIAL OF SIGNIFICANT SEVERE WEATHER
OVER THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
May 29, 6:30 PM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
May 29, 6:50 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Creek

When
May 29, 6:58 PM CST
Where
Creek County, 3.05 mi SW of New Mannford
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.100, -96.390

Strong thunderstorm wind blew down several large trees along Highway 48.

Thunderstorm Wind, Osage

When
May 29, 7:00 PM CST
Where
Osage County, 0.64 mi SE of Hominy
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.413, -96.392

Several large trees were blown down by strong thunderstorm winds, one of which fell onto a home.

Hail, Tulsa

When
May 29, 7:26 PM CST
Where
Tulsa County, 0.8 mi SE of Sand Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.141, -96.112

Thunderstorm Wind, Washington

When
May 29, 7:38 PM CST
Where
Washington County, 1.47 mi ESE of Bartlesville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.738, -95.978

A tree was blown down by strong thunderstorm wind.

Thunderstorm Wind, Pawnee

When
May 29, 9:20 PM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Muskogee

When
May 29, 11:32 PM CST
Where
Muskogee County, 2.02 mi SSW of Briartown
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.272, -95.239

Large tree limbs and other wind-blown debris blocked portions of Highway 2 between Briartown and the Canadian river.

Thunderstorm Wind, Haskell

When
May 29, 11:45 PM CST
Where
Haskell County, 2.95 mi ENE of Whitefield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.265, -95.181

The Oklahoma Mesonet station near Stigler measured 58 mph thunderstorm wind gusts.

Flash Flood, Osage

When
May 30, 12:00 AM CST to 3:00 AM CST
Where
Osage County, 0.58 mi SSW of Skiatook to 0.61 mi SSW of Skiatook
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.362, -96.004

Flood water was reported up to and in some homes on Oak Street.

Thunderstorm Wind, Sequoyah

When
May 30, 12:10 AM CST
Where
Sequoyah County, 1 mi SW of Marble City
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.570, -94.833

Several trees were blown down by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454495, 454496, 454497, 454498, 454499, 454500, 454501, 454502, 454503, 455531, 454504.